Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 40, NWS Shreveport, LA

May 2, 20085 counties in Texas

NWS Shreveport, LA issued this tornado warning at May 2, 2008, 9:43 AM CDT for 5 counties in Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2008, 9:43 AM CDT (14:43 UTC)
Expired
May 2, 2008, 10:16 AM CDT
In force
33 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Gregg County, TX, Rusk County, TX, Smith County, TX, Upshur County, TX, Wood County, TX

The radar

The Shreveport radar (KSHV), 141 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 8:49 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 2.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2045 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2008-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2045 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
1.9
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSHV 021444
TORSHV
TXC183-401-423-459-499-021530-
/O.NEW.KSHV.TO.W.0040.080502T1443Z-080502T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
943 AM CDT FRI MAY 2 2008

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN GREGG COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF GLADEWATER...
  NORTHWESTERN RUSK COUNTY IN NORTHEAST TEXAS...
  SMITH COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...WHITEHOUSE...TYLER...
  SOUTHWESTERN UPSHUR COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF GILMER...
  EXTREME SOUTHEASTERN WOOD COUNTY IN NORTHEAST TEXAS...

* UNTIL 1030 AM CDT

* AT 942 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR TYLER...
  MOVING EAST AT 40 MPH.

* THE TORNADO WILL BE NEAR...
  7 MILES NORTH OF WHITEHOUSE BY 950 AM CDT...
  9 MILES NORTH OF ARP BY 1000 AM CDT...
  7 MILES NORTH OF OVERTON BY 1010 AM CDT...
  LIBERTY CITY AND 8 MILES NORTH OF NEW LONDON BY 1015 AM CDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CDT FRIDAY AFTERNOON
FOR SOUTHWESTERN ARKANSAS AND NORTHWESTERN LOUISIANA AND NORTHEAST
TEXAS.

LAT...LON 3230 9548 3230 9546 3235 9546 3236 9548
      3282 9493 3217 9492 3214 9547
TIME...MOT...LOC 1443Z 257DEG 37KT 3231 9531

$$

14
1 follow-up statement
000 
WWUS54 KSHV 021516
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1016 AM CDT FRI MAY 2 2008

TXC183-401-423-459-499-021526-
/O.CAN.KSHV.TO.W.0040.000000T0000Z-080502T1530Z/
WOOD TX-UPSHUR TX-SMITH TX-GREGG TX-RUSK TX-
1016 AM CDT FRI MAY 2 2008

...THE TORNADO WARNING FOR NORTHWESTERN RUSK...SOUTHWESTERN GREGG...
SMITH...SOUTHWESTERN UPSHUR AND EXTREME SOUTHEASTERN WOOD COUNTIES IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CDT FRIDAY AFTERNOON
FOR SOUTHWESTERN ARKANSAS AND NORTHWESTERN LOUISIANA AND NORTHEAST
TEXAS.

LAT...LON 3230 9548 3230 9546 3235 9546 3236 9548
      3282 9493 3217 9492 3214 9547
TIME...MOT...LOC 1516Z 257DEG 37KT 3238 9492

$$

14

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 2, 9:17 AM CDT, 26 minutes earlier.

Area forecast discussion, May 2, 9:17 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
917 AM CDT FRI MAY 2 2008

.DISCUSION...
UPDATE TO INCLUDE TORNADO WATCH UNTIL 3 P.M. ALSO A
QUICK UPDATE TO TEMPS OVER THE EAST AND LIGHT 20 POP OVER SE
CORNER OF CWA. NO OTHER CHANGES TO GRIDS AT THIS POINT. /24/

&&

AVIATION...
MIX OF VFR/MVFR CIGS WITH A TOR WATCH OVER I-20 AND
NORTH.  ALSO...A LINE OF SHWR/TSTMS DRAPED FROM KDEQ TO NEAR
KTYR...WITH OTHER LIGHT SHWRS/ISOL TSTM NEAR KELD DIMINISHING.
MODELS ARE AGGRESSIVELY PROGRESSING A FRONT TOWARD THE AREA THIS
MORNING...AND WITH DECENT MOISTURE...AND INSTABILITY TEMPO WILL
LIKELY KEEP TSRA IN 18Z TAFS. MODELS STALL THE FRONT ONCE IT MOVES
INTO THE CWA...LEAVING THE POTENTIAL FOR TSRA THROUGH THE END OF
THE 12Z TAF PERIOD. TSRA WILL REMAIN THE MAIN THREAT FOR AVIATION
INTEREST TODAY...BUT MVFR TO VFR FLIGHT CONDITIONS WILL BE COMMON
WITH GUSTY SOUTHERLY WINDS FOR MOST WITH SOME MODERATE WEST WINDS
OVER THE WESTERN SECTIONS. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  83  59  76  53 /  70  60  10   0
MLU  85  63  76  54 /  70  80  20   0
DEQ  77  50  71  43 /  60  10  10   0
TXK  78  55  69  49 /  50  20  10   0
ELD  82  57  73  49 /  70  60  10   0
TYR  81  56  73  52 /  40  10  10   0
GGG  80  57  74  52 /  50  30  10   0
LFK  84  64  80  56 /  40  70  20   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 4 PM FRIDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

LA...LAKE WIND ADVISORY UNTIL 4 PM FRIDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

OK...LAKE WIND ADVISORY UNTIL 4 PM FRIDAY FOR THE FOLLOWING ZONES:
     AND MCCURTAIN.

TX...LAKE WIND ADVISORY UNTIL 4 PM FRIDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...
     HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
     RIVER...RUSK...SABINE TX...SAN
     AUGUSTINE...SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.

&&

06/24
Hazardous weather outlook, May 2, 6:25 AM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
625 AM CDT FRI MAY 2 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-021700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
625 AM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. A COLD FRONT WILL PUSH THROUGH THE FOUR STATE AREA
BEGINNING IN SOUTHEAST OK THIS MORNING AND ADVANCING THROUGH
CENTRAL LA BY LATE THIS EVENING. STRONG THUNDERSTORMS WILL BE
POSSIBLE AHEAD OF THE FRONT...TO THE NORTH OF INTERSTATE 20 EASTWARD OF
LONGVIEW TEXAS...WITH THE GREATEST THREAT OF SEVERE WEATHER
LOCATED ACROSS SOUTHERN ARKANSAS AND NORTH CENTRAL LOUISIANA THIS
EVENING. THE MAIN THREATS FOR TODAY WILL BE LARGE HAIL AND
DAMAGING WINDS...ALTHOUGH LOCALLY HEAVY RAIN AND ISOLATED
TORNADOES ARE ALSO POSSIBLE. THUNDERSTORM ACTIVITY WILL CONTINUE
THROUGH THE EARLY MORNING HOURS OF SATURDAY ACROSS CENTRAL
LOUISIANA BEFORE EXITING THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION MAY BE NEEDED TODAY...MAINLY FOR
LOCATIONS NORTH OF INTERSTATE 20 EASTWARD OF LONGVIEW TEXAS.

18

In the hours before

Local storm report, May 2, 7:45 AM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
745 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HAIL             SMITHVILLE              34.47N 94.65W
05/02/2008  E0.75 INCH       MCCURTAIN          OK   FIRE DEPT/RESCUE

&&

18
Special weather statement, May 2, 8:32 AM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
832 AM CDT FRI MAY 2 2008

TXZ109>111-124-125-136-137-150-021430-
CAMP-GREGG-MORRIS-RUSK-SMITH-TITUS-UPSHUR-WOOD-
832 AM CDT FRI MAY 2 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 930 AM CDT FOR THE FOLLOWING
COUNTIES
IN NORTHEAST TEXAS
     TITUS...MORRIS...CAMP...WOOD...UPSHUR...SMITH...GREGG AND RUSK

INCLUDING THE FOLLOWING LOCATIONS
     BIG SANDY...CLARKSVILLE CITY...EAST MOUNTAIN...GILMER...
     GLADEWATER...GOLDEN...HAINESVILLE...HAWKINS...HOARD...KILGORE...
     LIBERTY CITY...LINDALE...MINEOLA...QUITMAN...ROSEWOOD...TYLER...
     WEST MOUNTAIN AND WHITE OAK

AT 829 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF VAN...OR 8 MILES SOUTHWEST
OF MINEOLA...MOVING EAST AT 38 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3235 9480 3226 9548 3235 9546 3249 9561
      3269 9562 3272 9565 3275 9565 3306 9477
TIME...MOT...LOC 1332Z 267DEG 33KT 3260 9556

14

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:49 AM CDTLake Wind AdvisorySHVAngelina, Bowie, Camp, Cass, Cherokee, Franklin and 15 more8 hr
May 2, 8:32 AM CDTSpecial Weather StatementSHVCamp, Gregg, Smith, Upshur, Wood58 min
May 2, 9:12 AM CDTTornado WarningSHVSmith, Upshur, Wood33 min
May 2, 9:47 AM CDTSevere Thunderstorm WarningSHVBowie43 min
May 2, 10:08 AM CDTSevere Thunderstorm WarningSHVGregg, Harrison, Rusk, Upshur37 min
May 2, 10:19 AM CDTTornado WarningSHVBowie41 min
May 2, 10:40 AM CDTSevere Thunderstorm WarningSHVCherokee, Gregg, Harrison, Rusk, Smith35 min
May 2, 11:03 AM CDTSpecial Weather StatementSHVRusk27 min
May 2, 11:13 AM CDTSevere Thunderstorm WarningSHVHarrison, Panola, Rusk47 min
May 2, 11:21 AM CDTTornado WarningSHVPanola, Rusk39 min
May 2, 11:54 AM CDTTornado WarningSHVPanola51 min
May 2, 12:40 PM CDTSevere Thunderstorm WarningSHVPanola23 min
May 2, 12:58 PM CDTSpecial Weather StatementSHVPanola32 min
May 2, 2:46 PM CDTSevere Thunderstorm WarningSHVShelby44 min

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.